MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 36MM X 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 36MM X 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 71335752
Medical Device Problem Codes Degraded (1153); Fracture (1260); Biocompatibility (2886)
Health Effect - Clinical Codes Failure of Implant (1924); Subluxation (4525); Joint Laxity (4526); Metal Related Pathology (4530)
Date of Event 06/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that the plaintiff underwent a primary thr left hip surgery on (b)(6) 2017 and subsequently suffered from subluxation left hip with metallosis and disruption of the hip liner and femoral head.This adverse event was addressed by revision surgery on (b)(6) 2018 to explant the r3 20 deg xlpe acet lnr 36mm x 52mm and oxinium fem hd 12/14 36 mm +0.Gross pathology showed significant alkalosis due to chronic subluxation and wear of the femoral head.Fragmentation of the acetabular liner.All visible debris were removed, and electrocautery was used for hemostasis.Completing trial range of motion was again performed showing flexion to 90° with 60° of external rotation excellent stability and sleeper position.The patient was placed in abduction pillow and removed from the operating table to recovery room in stable condition.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.However, based on the information provided in the operative report of the hospital, the event could be confirmed.The clinical/medical investigation concluded that, the reported ¿significant wear on the femoral head as well as fracture and fragmentation of the polyethylene liner¿ may be consistent with the reported chronic subluxation with metallosis.However, the clinical root cause of the chronic subluxation cannot be confirmed.The patient impact beyond the reported revision cannot be determined with the limited information provided.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the insert.A review of complaint history revealed a similar event for the femoral head over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed fracture as a possible adverse events in primary and revision surgery, besides, in adverse events in primary and revision surgery section mentions that wear of the polyethylene, metal, and ceramic articulating surfaces of acetabular components may occur.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis and lead to earlier revision surgery to replace the worn prosthetic components.A review of the risk management files revealed this failure modes were previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of polyethylene as rod and plate shall be controlled.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, friction, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 20 DEG XLPE ACET LNR 36MM X 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17950690
Report Number1020279-2023-01957
Device Sequence Number12644968
Product Code JDI
UDI-Device Identifier03596010598332
UDI-Public03596010598332
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/26/2025
Device Catalogue Number71335752
Device Lot Number15EM19652
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2023
Supplement Date Received by Manufacturer11/24/2023
Initial Report FDA Received Date10/17/2023
Supplement Report FDA Received Date11/27/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/29/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71343600 / LOT: 17CM11678
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR
Patient SexMale